Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 136, NWS Pueblo, CO

September 15, 2001El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 15, 2001, 4:09 PM MDT for El Paso County, Colorado. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 15, 2001, 4:09 PM MDT (22:09 UTC)
Expired
Sep 15, 2001, 5:15 PM MDT
In force
66 min
Issued by
NWS Pueblo, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 37 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 5:07 PM MDTHail 1Security, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

352 
WUUS55 KPUB 152214
SVRPUB
COC041-152315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
409 PM MDT SAT SEP 15 2001

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 515 PM MDT.

* AT 409 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED      
  A SEVERE THUNDERSTORM 6 MILES EAST OF SECURITY...WIDEFIELD...OR    
  ABOUT 14 MILES SOUTHEAST OF COLORADO SPRINGS...MOVING SOUTHEAST AT 
  10 MPH.  RADAR SHOWED ANOTHER SEVERE STORM 10 MILES SOUTH OF
  TRUCKTON...MOVING SOUTHEAST AT 10 MPH.

* SOME LOCATIONS AFFECTED WILL BE THE OPEN COUNTRY OF...  
  SOUTHERN EL PASO COUNTY...EAST OF I-25 AND SOUTH OF HIGHWAY        
  94...INCLUDING THE AREA SOUTHEAST OF COLORADO SPRINGS...AND
  SOUTH OF TRUCKTON.

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL NEAR ONE 
INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. IF POSSIBLE...WITHOUT 
RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER 
HITS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. 
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN PUEBLO.

THIS WARNING REPLACES AND EXTENDS THE WARNING THAT WAS IN EFFECT FOR
EASTERN EL PASO COUNTY UNTIL 415 PM.

LAT...LON 3886 10460 3873 10476 3853 10466 3852 10406
          3877 10406

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 3:15 PM MDT, 54 minutes earlier.

Area forecast discussion, Sep 15, 3:15 PM MDT, 54 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
315 PM MDT SAT SEP 15 2001

...MAIN CONCERNS POSSIBILITY OF SEVERE WX THIS EVENING ACROSS
PORTIONS OF SOUTHEAST COLORADO...WITH RATHER ACTIVE WX CONTINUING
THROUGH EARLY NEXT WEEK...

CURRENTLY...SURFACE HIGH PRESSURE RIDGE BUILDING ACROSS THE EASTERN
COLORADO PLAINS HAS DEW POINTS IN THE MID 50S AND 60S IN EAST TO
NORTHEAST LOW LEVEL FLOW. WATER VAPOR IMAGERY SHOWS UPPER LOW
SPINNING OVER NORTHEASTERN WYOMING...WITH 60+KT JET CURRENTLY MOVING
INTO NORTHWESTERN COLORADO. WATER VAPOR AND UPPER AIR DATA ALSO
SHOWED MID LEVEL DRY SLOT MOVING ACROSS THE FOUR CORNERS AND EXTREME
SOUTHERN COLORADO ATTM. CURRENT KPUX RADAR SHOWING A SEVERE CELL
ATTM ALONG THE PALMER DIVIDE...IN NORTHEAST EL PASO COUNTY...WITH
ISOLATED SHOWERS AND THUNDERSTORMS JUST STARTING ACROSS THE
MOUNTAINS.

MODELS DIFFERENCES IN THE 48HR TO 60HR TIME FRAME AND BEYOND...WITH
AVN THE MOST CONSISTENT AND PREFERRED BY NCEP MODEL DISCUSSION...AND
WILL LEAN FORECASTS MORE TOWARD AVN SOLUTIONS.

FOR TONIGHT...MODELS SHOW MOST OF ENERGY ASSOCIATED WITH WYOMING
UPPER LOW TO STAY NORTH OF AREA...WITH SUBSIDENCE NOTED ACROSS
SOUTHEAST COLORADO PER 500-300 DIV Q. HOWEVER...LOW LEVEL UPSLOPE...
ALONG WITH BRISK WESTERLY MID AND UPPER LEVEL FLOW...HAVE COMBINED
TO PRODUCE STRONG SHEARING IN THE ATMOSPHERE (40-50 KTS 0-6KM)
ACROSS THE SOUTHEAST PLAINS. MAIN FOCUS CURRENTLY ACROSS PALMER
DIVIDE...WITH 1 INCH HAIL BEING REPORTED NEAR PEYTON AND YODER.
PRIMARY CONCERN THIS EVENING WILL BE JUST NORTH AND EAST OF A LINE
THROUGH COS AND PUB...TO LHX AND LAA INTO SOUTHWEST KANSAS...AS STORM
MOTION EAST TO SOUTHEAST...FOLLOWING SURFACE THETA-E AXIS...AND
MORNING CLOUDS ACROSS THE SOUTHEAST PLAINS HAVE DISSIPATED...ALLOWING
FOR THE AFTERNOON SUN TO DESTABILIZE THE ATMOSPHERE.

SUNDAY AND SUNDAY NIGHT...WESTERLY FLOW ALOFT TO KEEP WEAK SURFACE
LOW ACROSS SOUTHEASTERN COLORADO...AND ABUNDANT LOW MOSITURE ACROSS
THE EASTERN PLAINS IN EAST TO SOUTHEAST LOW LEVEL FLOW. MAIN FOCUS
LOOKS TO BE PALMER DIVIDE AND NORTHWARD...AS 700MB BAROCLINIC ZONE
STALLS ALONG THE DIVIDE. ANOTHER MCS PROGGED TO DEVELOP ACROSS
NORTHEAST COLORADO INTO WESTERN KANSAS LATE. OUT WEST NOT MUCH IN
THE WAY OF MOISTURE OR DYMANICS.

MONDAY THROUGH TUESDAY...SHORT WAVE MOVES ACROSS THE STATE...WITH
A NORTHERLY SURGE PROGGED ACROSS THE EASTERN PLAINS LATE MONDAY
NIGHT. WILL GO WITH CHANCE POPS ACROSS THE CWA...WITH COOLER TEMPS
INTO TUESDAY.

IN THE EXTENDED...WED THROUGH SAT...LOOKS TO BE A WARMER AND DRIER
PERIOD AS DRY WESTERLY FLOW TAKES CONTROL. WED STILL COOL ACROSS THE
PLAINS WITH SLIGHT CHANCE POPS STILL LOOKING GOOD WITH ANY RESIDUAL
MOISTURE. MRF TRIES TO MOISTEN THINGS UP SATURDAY AS A WEAK SHORT
WAVE MOVES ACROSS THE AREA. WILL ADD SLIGHT CHANCES ON SAT ACROSS THE
MOUNTAINS...KEEPING THE PLAINS DRY FOR NOW...WITH TEMPS WARMING TO
SEASONAL BY FRIDAY.

.PUB...NONE.

MW

In the hours before

Local storm report, Sep 15, 2:00 PM MDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT SAT SEP 15 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM    PEYTON                    CO   0.75 INCH HAIL
09/15/01   EL PASO
Local storm report, Sep 15, 2:51 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
251 PM MDT SAT SEP 15 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0243 PM    2SW YODER                 CO   1.25 INCH HAIL
09/15/01   EL PASO

0239 PM    YODER                     CO   1.00 INCH HAIL
09/15/01   EL PASO
Local storm report, Sep 15, 3:22 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
322 PM MDT SAT SEP 15 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0254 PM    5S YODER                  CO   1.75 INCH HAIL
09/15/01   EL PASO
Local storm report, Sep 15, 3:26 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
326 PM MDT SAT SEP 15 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0323 PM    ELLICOTT                  CO   1.00 INCH HAIL
09/15/01   EL PASO
Local storm report, Sep 15, 3:33 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
333 PM MDT SAT SEP 15 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0323 PM    ELLICOTT                  CO   1.00 INCH HAIL
09/15/01   EL PASO
Local storm report, Sep 15, 3:35 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
335 PM MDT SAT SEP 15 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    2N ELLICOTT               CO   1.25 INCH HAIL
09/15/01   EL PASO

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 1:15 PM MDTSevere Thunderstorm WarningPUBEl Paso60 min
Sep 15, 2:14 PM MDTSevere Thunderstorm WarningPUBEl Paso61 min
Sep 15, 3:13 PM MDTSevere Thunderstorm WarningPUBEl Paso62 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.